Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 225, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 6, 2012, 9:34 PM CDT for Buena Vista County, Cherokee County, O'Brien County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2012, 9:34 PM CDT (02:34 UTC)
- Expired
- Sep 6, 2012, 10:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 9:45 PM CDT | HAIL 1 | 3 Wnw Larrabee, IA | NICKEL TO QUARTER SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 2527 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
237 WUUS53 KFSD 070234 SVRFSD IAC021-035-141-070300- /O.NEW.KFSD.SV.W.0225.120907T0234Z-120907T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 934 PM CDT THU SEP 6 2012 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BUENA VISTA COUNTY IN NORTHWEST IOWA... NORTHEASTERN CHEROKEE COUNTY IN NORTHWEST IOWA... SOUTH CENTRAL O'BRIEN COUNTY IN NORTHWEST IOWA... * UNTIL 1000 PM CDT * AT 934 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF LARRABEE...OR 23 MILES EAST OF ORANGE CITY...AND MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LARRABEE AROUND 940 PM CDT... AURELIA AROUND 955 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4284 9528 4269 9541 4288 9576 4300 9564 TIME...MOT...LOC 0234Z 304DEG 31KT 4288 9559 WIND...HAIL 60MPH 1.25IN $$ WILLIAMS
2 follow-up statements
694
WWUS53 KFSD 070250
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT THU SEP 6 2012
IAC141-070259-
/O.CAN.KFSD.SV.W.0225.000000T0000Z-120907T0300Z/
O'BRIEN IA-
950 PM CDT THU SEP 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL O'BRIEN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4290 9558 4291 9544 4284 9528 4269 9541
4285 9570
TIME...MOT...LOC 0249Z 304DEG 31KT 4281 9544
$$
IAC021-035-070300-
/O.CON.KFSD.SV.W.0225.000000T0000Z-120907T0300Z/
BUENA VISTA IA-CHEROKEE IA-
950 PM CDT THU SEP 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHEROKEE AND WEST CENTRAL BUENA VISTA COUNTIES UNTIL 1000 PM CDT...
AT 949 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING HALF
DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 5 MILES SOUTHEAST OF LARRABEE...OR 18 MILES
NORTHWEST OF STORM LAKE...MOVING SOUTHEAST AT 35 MPH.
IN ADDITION...AT 945 PM CDT A SPOTTER REPORTED QUARTER SIZE HAIL 3
MILES WEST NORTHWEST OF LARRABEE.
THE SEVERE THUNDERSTORM WILL BE NEAR...
AURELIA AROUND 955 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4290 9558 4291 9544 4284 9528 4269 9541
4285 9570
TIME...MOT...LOC 0249Z 304DEG 31KT 4281 9544
WIND...HAIL 60MPH 1.25IN
$$092
WWUS53 KFSD 070300
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT THU SEP 6 2012
IAC021-035-070310-
/O.EXP.KFSD.SV.W.0225.000000T0000Z-120907T0300Z/
BUENA VISTA IA-CHEROKEE IA-
1000 PM CDT THU SEP 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE AND WEST
CENTRAL BUENA VISTA COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM AS IT MOVES OVER BUENA VISTA COUNTY.
LAT...LON 4290 9558 4291 9544 4284 9528 4269 9541
4285 9570
TIME...MOT...LOC 0300Z 304DEG 31KT 4276 9533
$$
WILLIAMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:31 PM CDT, 3 minutes earlier.
Area forecast discussion, Sep 6, 9:31 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 931 PM CDT THU SEP 6 2012 .DISCUSSION.../ISSUED AT 950 PM CDT/ SEVERE STORMS HAVE DEVELOPED IN NORTHWEST IOWA THIS EVENING BUT ONLY OVER A SMALL AREA SO FAR. EXPECT SCATTERED STORMS...THAT IS AN INCREASE IN COVERAGE... TO DEVELOP NEXT FEW HOURS IN NORTHWEST IOWA AND POSSIBLY UP INTO SOUTHWEST MINNESOTA THOUGH THE SEVERE POTENTIAL SHOULD BE CONFINED TO THE CURRENT AREA SOUTH AND EAST. A FEW WEAK STORMS MAY STILL DEVELOP BACK INTO THE EASTERN EDGE OF SOUTH DAKOTA DURING THE NIGHT WITH VERY SPOTTY/ISOLATED SHOWERS STILL A LITTLE FURTHER WEST. THE SHOWERS AND STORMS SHOULD DECREASE AS WE HAVE BEEN CARRYING IN THE AFTER MIDNIGHT HOURS. TEMPERATURES AND WINDS LOOK OK FOR NOW WITH COOLING SETTING IN. && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH AROUND 12Z EAST OF A LINE FROM WINDOM TO SIOUX CITY...WITH THE BEST POTENTIAL OUR FAR SOUTHEASTERN COUNTIES. CEILINGS SHOULD REMAIN VFR IN THUNDERSTORMS...WITH SHORT LIVED MVFR VISIBILITIES POSSIBLE IN THE HEAVIER DOWNPOURS. A FEW OF THE THUNDERSTORMS MAY ALSO PRODUCE HAIL AND GUSTY WINDS. WINDS WILL FLIP TO MORE NORTHERLY DIRECTION FROM WEST TO EAST INTO THE EARLY MORNING HOURS. WINDS WILL BE BREEZY FROM THE NORTH THROUGHOUT THE DAY ON FRIDAY. && .PREV DISCUSSION.../ISSUED AT 325 PM CDT/ ELEVATED THUNDERSTORMS WILL SCRAPE THE NORTHERN FRINGES OF THE CWA LATE THIS AFTERNOON. AN AXIS OF INSTABILITY TO THE SOUTH WILL BRING A SMALL CHANCE FOR THESE THUNDERSTORMS TO BUILD SOUTHWARD...BUT CONFIDENCE IS NOT HIGH...SOME POPS WILL REMAIN LOW BEFORE 00Z. A TROUGH OF LOW PRESSURE WILL SWING A THERMAL RIDGE FROM NEAR THE SURFACE TO ABOUT 850MB ACROSS THE AREA THIS EVENING WHICH WILL LIKELY ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP. THE BRUNT OF THE UPPER LEVEL FORCING SHOULD MOVE INTO THE AREA FROM ABOUT 0Z TO 6Z WITH THE LOW LEVEL JET INCREASING A BIT DURING THIS TIME. WILL CONTINUE TO FOCUS THE HIGHEST POPS IN THE EAST WITH THE BETTER CHANCE OF SEVERE THUNDERSTORMS IN THE FAR SOUTHEAST CWA WHERE THE BEST COMBINATION OF SHEAR AND INSTABILITY WILL EXIST. WHILE THERE COULD BE AN ISOLATED AFTERNOON THREAT IT APPEARS THE BETTER CHANCE WILL BE ELEVATED THIS EVENING AS THE LOW LEVEL JET INCREASES. COOLER BREEZY CONDITIONS WILL SETTLE IN BEHIND THE FRONT MOVING IN THIS EVENING AS HIGH PRESSURE BUILDS SOUTH. WITH 925MB TEMPERATURES ABOUT +11 TO +12 AND BREEZY CONDITIONS EXPECT LOWS IN THE MID TO UPPER 50S. FRIDAY WILL SEE JUST A SMALL CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS OVER THE FAR SOUTHERN CWA AS FRONTAL FORCING ALOFT SLIPS SOUTH. WITH SOME CLOUD COVER TOMORROW AS WELL AS A BREEZY NORTHWEST WIND...COOL CONDITIONS ARE EXPECTED WITH HIGHS FROM THE UPPER 60S IN SOUTHWEST MN TO THE MID 70S IN CENTRAL SD. /08 EXPECTING A CHILLY ONE FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN. WINDS MIGHT NOT GO COMPLETELY CALM...BUT EVEN WITH A LIGHT NORTHWEST WIND SHOULD SEE PRETTY GOOD RADIATIONAL COOLING. THUS WENT ON THE COOLER SIDE OF GUIDANCE...GENERALLY LOW TO MID 40S. GOOD AGREEMENT THAT UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST ON SATURDAY WITH A WARMING LOW LEVEL TEMPERATURE PROFILE. 850 MB TEMPERATURES WILL RISE INTO THE 13 TO 16C RANGE...THUS RAISED HIGHS A FEW DEGREES...GENERALLY INTO THE MID 70S TO LOWER 80S. ANOTHER COOL NIGHT SATURDAY NIGHT...WITH MOST AREAS DROPPING INTO THE 40S. SUNDAY WILL BE ANOTHER SUNNY DAY. ALTHOUGH MODELS IN SOME DISAGREEMENT ON HOW WARM IT GETS. THE ECMWF IS A COOL OUTLIER...HAVING A STRONGER WAVE DIGGING INTO THE TROUGH OVER THE GREAT LAKES...RESULTING IN COOLER LOW LEVEL TEMPERATURES. NAM/SREF/GFS/GEM ALL ON THE WARMER SIDE. THUS TRENDED HIGHS UP TOWARDS THESE WARMER SOLUTIONS...BUT GIVEN ECMWF CONSISTENCY...DID NOT WANT TO GO TOO HIGH. GENERALLY THINKING MAINLY 80S. IF THE ECMWF IS RIGHT....HIGHS COULD BE UP TO 10 DEGREES COOLER...WHILE IF THE NAM VERIFIES THEY MAY EVEN BE A FEW DEGREES WARMER. SO ABOUT A 15 DEGREE RANGE OF POSSIBILITIES...BUT FEEL CURRENT GRIDS DEPICT THE MOST PROBABLE SOLUTION. RIDGE DEFINITELY BUILDS IN MORE ON MONDAY...WITH TEMPERATURES REBOUNDING TO ABOVE NORMAL LEVELS. THINKING WE SEE MID 80S TO MID 90S ON MONDAY. ALSO SHOULD SEE BREEZY SOUTHERLY WINDS WITH HUMIDITY LEVELS DROPPING INTO THE 20 TO 30 PERCENT RANGE. THUS FIRE WEATHER COULD BE AN ISSUE DURING MONDAY AFTERNOON. MODELS IN FAIRLY GOOD AGREEMENT THAT COLD FRONT PUSHES THROUGH THE RIDGE INTO OUR AREA TUESDAY AFTERNOON AND EVENING. TEMPERATURES HIGHLY DEPENDENT ON EXACT FRONTAL TIMING...WITH THE 12Z ECMWF AND GEM LATE ENOUGH TO ALLOW FOR FULL WARMING...AND THE 12Z GFS AND 0Z ECMWF A BIT FASTER. KEPT TEMPERATURES A BIT ABOVE CONSENSUS VALUES...BUT THIS IS ANOTHER DAY WHERE HIGHS COULD END UP ANYWHERE WITHIN ABOUT 6 DEGREES EITHER SIDE OF CURRENT FORECAST. NOT A LOT OF MOISTURE WITH THIS FRONT...AND MID LEVEL LAPSE RATES AND INSTABILITY LOOK MINIMAL. BUT GIVEN IT IS A DECENT WAVE...WILL KEEP THE SLIGHT CHANCE POPS IN THE GRIDS. FRONT STALLS OUT WEDNESDAY INTO THURSDAY. THIS CURRENTLY LOOKS MOST LIKELY TO OCCUR JUST SOUTH OF OUR CWA. A FEW WAVES RIDING ALONG THE FRONT BRING WILL ENHANCE RAIN CHANCES ALONG IT...BUT AGAIN...AT THIS TIME...THINK BEST THREAT OF THIS STAYS TO OUR SOUTH. THIS WOULD PUT US IN SLIGHTLY COOLER AIR WEDNESDAY AND THURSDAY...WITH HIGHS AROUND NORMAL...GENERALLY 70S TO AROUND 80. /CHENARD && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, Sep 6, 3:46 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 PM CDT THU SEP 06 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 346 PM CDT THU SEP 06 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING OVER SOUTHEAST SOUTH DAKOTA. THESE THUNDERSTORMS WOULD LIKELY NOT BE SEVERE BUT COULD PRODUCE WIND GUSTS TO 45 MPH. ISOLATED THUNDERSTORMS NEAR AND EAST OF INTERSTATE 29 SHOULD INCREASE BY SUNSET. A FEW OF THE THUNDERSTORMS FROM ABOUT 700 PM CDT THROUGH 1100 PM CDT MAY BE CAPABLE OF PRODUCING QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH. BY 300 AM MOST OF THE STORMS WILL MOVE SOUTHEAST OF THE AREA. FIRE DANGER... THE FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS AFTERNOON ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FIRE DANGER MAY BECOME ELEVATED AGAIN EARLY NEXT WEEK...BEGINNING MONDAY...AS INCREASING WINDS ACCOMPANY DRY AND WARMER WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 6, 9:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 2 E GRANVILLE 42.98N 95.84W
09/06/2012 E1.00 INCH O'BRIEN IA TRAINED SPOTTER
PEA TO QUARTER SIZE
&&
KHANKOThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 9:06 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 39 min |
| Sep 6, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 22 min |
| Sep 7, 1:18 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.